Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 16, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 7, 2020, 9:19 PM CDT for Clark County, Meade County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2020, 9:19 PM CDT (02:19 UTC)
- Expired
- May 7, 2020, 10:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Clark County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 7:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 618 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1727 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 7.4
The text
As transmitted.
233
WUUS53 KDDC 080219
SVRDDC
KSC025-119-080300-
/O.NEW.KDDC.SV.W.0016.200508T0219Z-200508T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
919 PM CDT Thu May 7 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southern Meade County in southwestern Kansas...
Southwestern Clark County in southwestern Kansas...
* Until 1000 PM CDT.
* At 919 PM CDT, a severe thunderstorm was located 9 miles northeast
of Forgan, or 10 miles south of Meade State Park, moving east at 30
mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will remain over mainly rural areas of
southern Meade and southwestern Clark Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3715 10051 3711 9999 3700 10002 3700 10056
TIME...MOT...LOC 0219Z 276DEG 25KT 3702 10043
HAIL...1.50IN
WIND...<50MPH
$$
JJOHNSON1 follow-up statement
395 WWUS53 KDDC 080233 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 933 PM CDT Thu May 7 2020 KSC025-119-080300- /O.CON.KDDC.SV.W.0016.000000T0000Z-200508T0300Z/ Meade KS-Clark KS- 933 PM CDT Thu May 7 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHERN MEADE AND SOUTHWESTERN CLARK COUNTIES... At 933 PM CDT, a severe thunderstorm was located 11 miles northwest of Knowles, or 13 miles southeast of Meade State Park, moving east at 30 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of southern Meade and southwestern Clark Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3715 10051 3711 9999 3700 10002 3700 10056 TIME...MOT...LOC 0233Z 276DEG 25KT 3701 10031 HAIL...1.25IN WIND...<50MPH $$ JJOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:26 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 7, 6:26 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 626 PM CDT Thu May 7 2020 ...Updated Aviation... .SHORT TERM...(This evening through Friday) Issued at 146 PM CDT Thu May 7 2020 Scattered thunderstorms will accompany a cold front as it crosses north central and south central Kansas late this afternoon and early tonight. At this time based on the latest CAMS it appears that the most favorable area for this convection along this frontal boundary will be east of a Hays to Dodge City to Meade line. Also given the forecast 00z Saturday CAPE and 0-6km shear east and south of Dodge City there will also be a chance that a few of these storms will be capable of producing quarter size hail or a little larger along with wind gusts up to 60 mph. Timing for this severe weather will mainly from 00z to 03z Friday but thunderstorm development along the cold front can be expected east of the Hays to Dodge City line after 3pm. Later tonight...Gusty northwest winds of 25 to 35 mph with gusts up to 45 mph will develop after 10 pm this evening as the convection tapers off, skies begin to clear and the surface cold front moves into northwest Oklahoma early tonight. These gusty winds will usher in some cooler air into southwest Kansas with the lows tonight ranging from the upper 30s to lower 40s. The wind chills early Friday morning will be as low as the mid to upper 20s...especially north of the Arkansas River. On Friday these gusty north northwest winds will decrease during the day as an area of high pressure at the surface builds into western Kansas. Afternoon wind speeds across western Kansas will be around 10 mph. Unseasonably cool temperatures can also be expected with highs only in the low to mid 60s. .LONG TERM...(Friday night through Thursday) Issued at 146 PM CDT Thu May 7 2020 Frost still looks possible early Saturday morning across west central and north central Kansas as temperatures fall back into the mid 30s in several locations north of a Syracuse to Garden City to Larned line. Temperatures will then rebound back into the 70s Saturday afternoon based on the forecast 00z Sunday 850mb temperatures and northwesterly downslope flow that will be developing during the day. These near seasonal temperatures on Saturday will give way to some cooler temperatures on Sunday given that another shot of cooler air will accompany a cold frontal passage late Saturday night. Models continue to advertise that this frontal passage will be a dry frontal passage so only some gusty north winds and cooler temperatures can be expected late Saturday night and Sunday. The cold front will become stationary early next week just south of the Oklahoma border. Warm moist air will be lifted up and north of this boundary early next week which will result in not only an increase in cloud cover but also produce a chance for precipitation each day from late Sunday through Wednesday. At this time the best opportunity for widespread rainfall will be Monday night/early Tuesday when an upper level trough exits the Rockies and crosses the West Central High Plains. Another upper level wave is expected to cross the Central Plains mid week. Severe weather at this time is not anticipated with any of these storms early next week but some beneficial rainfall is beginning to look more and more likely. Temperatures early next week will stay on the cool side given the cloud cover and precipitation chances. Highs in the 50s and 60s still look likely Monday and Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 623 PM CDT Thu May 7 2020 TEMPO for the possibility of isolated storms around DDC and HYS for roughly 1 hr between 01Z and 02Z as a cold front moves through western Kansas. Wind speeds behind the front will increase after 08Z to 20-30 kts and gusts over 35 kts possible. Post frontal stratus will lower ceiling heights to mainly MVFR conditions between 09-15Z and then ceilings should rise after that as skies clear. && .PRELIMINARY POINT TEMPS/POPS... DDC 39 62 37 71 / 20 0 0 0 GCK 38 63 37 73 / 10 0 0 0 EHA 39 63 38 75 / 10 0 0 0 LBL 41 63 36 74 / 10 0 0 0 HYS 39 61 36 69 / 30 0 0 0 P28 46 64 37 70 / 40 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Tatro
Hazardous weather outlook, May 7, 2:17 AM CDT, 19 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 217 AM CDT Thu May 7 2020 KSZ030-031-043>046-061>066-074>081-084>090-080730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 217 AM CDT Thu May 7 2020 /117 AM MDT Thu May 7 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated thunderstorms are possible late this afternoon and this evening across the far southeast zones. Any storms are most likely southeast of a Coldwater-St. John line. Any storm that does develop may produce marginally severe hail. Very strong north winds are expected tonight and early Friday behind a cold front. Winds gusts to near 50 mph are expected. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Strong north winds will diminish early Friday. Temperatures will fall into the upper 30s Saturday morning. Southeast winds by sunrise Saturday are expected to preclude widespread frost/freeze concerns. Days 2-7 Hazards ---------------- * Friday - Non thunderstorm wind: Limited risk * Saturday - Frost: Limited risk * Sunday No hazards. * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible across the southeast zones Thursday afternoon and evening. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc Turner
In the hours before
Special weather statement, May 7, 7:27 PM CDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service Dodge City KS 727 PM CDT Thu May 7 2020 KSZ077-078-088-080100- Gray KS-Clark KS-Ford KS- 727 PM CDT Thu May 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...EAST CENTRAL GRAY AND NORTH CENTRAL CLARK COUNTIES UNTIL 800 PM CDT... At 726 PM CDT, Doppler radar was tracking a strong thunderstorm near Ensign, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Minneola, Ford, Ensign and Bloom. LAT...LON 3756 10025 3773 10022 3771 9971 3736 9985 TIME...MOT...LOC 0026Z 288DEG 20KT 3763 10013 JJOHNSON
Special weather statement, May 7, 7:56 PM CDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Dodge City KS 756 PM CDT Thu May 7 2020 KSZ077-078-087-088-080130- Gray KS-Meade KS-Clark KS-Ford KS- 756 PM CDT Thu May 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...NORTHEASTERN MEADE...SOUTHEASTERN GRAY AND NORTHWESTERN CLARK COUNTIES UNTIL 830 PM CDT... At 756 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Fowler, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Minneola. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for southwestern Kansas. LAT...LON 3748 10034 3765 10029 3759 9998 3730 10003 TIME...MOT...LOC 0056Z 287DEG 16KT 3752 10016 JJOHNSON
Special weather statement, May 7, 8:01 PM CDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Dodge City KS 801 PM CDT Thu May 7 2020 KSZ078-080-088-080145- Clark KS-Kiowa KS-Ford KS- 801 PM CDT Thu May 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...WEST CENTRAL KIOWA AND NORTHEASTERN CLARK COUNTIES UNTIL 845 PM CDT... At 801 PM CDT, Doppler radar was tracking a strong thunderstorm near Kingsdown, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bucklin, Ford, Bloom, Clark State Lake and Kingsdown. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for south central and southwestern Kansas. LAT...LON 3750 9999 3767 9997 3767 9953 3729 9963 TIME...MOT...LOC 0101Z 286DEG 16KT 3754 9981 JJOHNSON
Special weather statement, May 7, 8:24 PM CDT, 55 minutes before
Special Weather Statement National Weather Service Dodge City KS 824 PM CDT Thu May 7 2020 KSZ064-065-079-080200- Hodgeman KS-Pawnee KS-Edwards KS- 824 PM CDT Thu May 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HODGEMAN... SOUTHWESTERN PAWNEE AND NORTHWESTERN EDWARDS COUNTIES UNTIL 900 PM CDT... At 824 PM CDT, Doppler radar was tracking a strong thunderstorm near Hanston, moving east at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gray, Kinsley, Hanston, Rozel and Sanford. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for south central and southwestern Kansas. LAT...LON 3796 9978 3813 9976 3822 9930 3788 9926 TIME...MOT...LOC 0124Z 266DEG 34KT 3804 9968 JJOHNSON
Local storm report, May 7, 9:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
907 PM CDT THU MAY 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM HAIL 2 ENE ASHLAND 37.20N 99.74W
05/07/2020 M2.00 INCH CLARK KS STORM CHASER
&&
MRLocal storm report, May 7, 9:11 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
911 PM CDT THU MAY 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL 3 E ASHLAND 37.19N 99.71W
05/07/2020 M2.00 INCH CLARK KS STORM CHASER
&&
MRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:15 PM CDT | Special Weather Statement | DDC | Ness | 30 min |
| May 7, 7:21 PM CDT | Special Weather Statement | DDC | Hodgeman | 24 min |
| May 7, 7:27 PM CDT | Special Weather Statement | DDC | Ford | 33 min |
| May 7, 7:56 PM CDT | Special Weather Statement | DDC | Meade | 34 min |
| May 7, 8:01 PM CDT | Special Weather Statement | DDC | Ford | 44 min |
| May 7, 8:05 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 23 min |
| May 7, 8:06 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 39 min |
| May 7, 8:24 PM CDT | Special Weather Statement | DDC | Edwards | 36 min |
| May 7, 8:37 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 38 min |
| May 7, 9:08 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 52 min |
| May 7, 9:23 PM CDT | Special Weather Statement | DDC | Clark | 37 min |
| May 7, 9:24 PM CDT | Special Weather Statement | DDC | Kiowa | 36 min |
| May 7, 9:47 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 19 min |
| May 7, 9:51 PM CDT | Special Weather Statement | DDC | Comanche | 24 min |
| May 7, 10:16 PM CDT | Special Weather Statement | DDC | Barber | 44 min |
| May 7, 11:07 PM CDT | Special Weather Statement | DDC | Barber | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.